Illinois, 2019

Flash Flood and Damaging Wind in Illinois, September 12 to 13, 2019

September 12 to 13, 2019 · NWS DVN · 2 events in 2 counties and zones

Heavy rain-producing showers and storms moved across areas north of Interstate 80 on September 11 and 12. The higher 2-day rainfall totals were between 3 and 6 inches.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Heavy rain-producing showers and storms moved across areas north of Interstate 80 on September 11 and 12. The higher 2-day rainfall totals were between 3 and 6 inches. In addition to the heavy rain, thunderstorm winds caused damaged to some tree limbs.

Flash flooding occurred in Stephenson County where flowing water over 4 inches deep flooded Highway 20 west of Freeport. The Pecatonica River near Freeport rose about 6 feet.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Sep 12, 5:44 PM CST, 2 hours 25 minutes earlier.

Area forecast discussion, Sep 12, 5:44 PM CST, 2 hours 25 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
644 PM CDT Thu Sep 12 2019

...00z AVIATION UPDATE...

.SYNOPSIS...
Issued at 158 PM CDT Thu Sep 12 2019

A warm front has lifted to the northern counties as in the wake of a
small cluster of storms heating is now taking place over nearly all
of the CWA. A small supercell developed in eastern Carroll county
earlier, but has moved east and no new cells are forming, indicating
some warm sector capping is taking place.  In addition, ahead of the
front, mid level lapse rates are very weak, thus convection may be
limited until the front arrives later this afternoon, though shear
is plentiful at low levels, resulting in a low threat for storms,
but any storm will need to be watched closely. We are sending up a
19Z upper air balloon to monitor the instability in the warm
sector.

&&

.SHORT TERM...(This Evening through Friday)
ISSUED AT 158 PM CDT Thu Sep 12 2019

The front will sweep through the area tonight, and with high CAPE
values in excess of 3000, we're still looking for potentially a
strong to severe line of storms, moving west to east, and bringing
winds of 50 to 70 mph, brief torrential rain, and rain amounts of
0.25 to 1.00. I am not thinking we will see any significant training
cells, with a progressive cold front shifting activity east.  It
remains limited ahead of the cold front by the weak mid level lapse
rates, thus, if the cold pool races ahead of the line, it may
rapidly decay into small storm clusters, and if they slow, they may
again strengthen as the front arrives from the west once again.
This could be a very odd evening, where storms transition from
intense to weak or decayed, only to refire to near severe again
farther east.

Lows tonight will advect down to the upper 50s west, as skies clear
behind the storms, while they hold in the upper 60s east under
clouds and higher dewpoints. Friday looks much cooler, with clear
skies possibly clouding up with cumulus during the day.

.LONG TERM...(Friday Night through Thursday)
ISSUED AT 158 PM CDT Thu Sep 12 2019

Temperatures will continue to average above normal through the
middle of next week. There are potential big changes coming late
next week.

Thursday night and Saturday
Assessment...high confidence

Quiet and dry conditions will be seen as high pressure quickly moves
through the area. Temperatures will average above normal for
Saturday.

Saturday night and Sunday
Assessment...low confidence

The models continue to show an upper level disturbance moving
through the area and generating showers and storms. However the
previous high is not far removed from the area so there are
questions regarding moisture availability.

The model consensus has chance to likely pops Saturday night with
slight chance pops Sunday morning. These pops may or may not go
lower over the next 48 hours.

Sunday night on...

Sunday night through Monday night
Assessment...high confidence

Quiet and dry conditions will be seen as high pressure moves through
the Midwest.

Tuesday through Wednesday
Assessment...low to medium confidence

Return flow will bring some moisture into the area. This moisture
combined with above normal temperatures may allow diurnal convection
to develop both Tuesday and Wednesday afternoon. Any convection that
does develop would dissipate with sunset leaving mainly dry
conditions Tuesday night and Wednesday morning.

The model consensus continues to suggest this scenario with slight
chance pops both Tuesday and Wednesday afternoon. Attention then
turns to the second half of the week.

Wednesday night and Thursday
Assessment...low to medium confidence

A couple of the global models are advertising another cold front
moving through the Midwest while another has no front. The models
advertising the cold front suggest a Thursday passage for timing.
The ECMWF and CMC global suggest a strong front while the GFS has no
front. If the strong front occurs temperatures well below normal
would be seen behind the front.

Right now the model consensus has slight chance pops Wednesday night
with slight chance to chance pops on Thursday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday Evening)
ISSUED AT 639 PM CDT Thu Sep 12 2019

Showers and thunderstorms expected this evening at the terminals
ahead of a passing cold front. Conditions will be MVFR to IFR
in the precipitation. Strong, gusty winds are the main threat
with the storms. Overnight gusty westerly winds and return to
VFR conditions post-frontal. Some concerns on low clouds and
MVFR CIGs developing down into the northern sites later tonight
into Friday morning. For now though have only hinted with a
scattered deck with MVFR bases at CID and DBQ. Winds remain gusty
from the west at 15-25+ kts on Friday.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Flash Flood Watch until 1 AM CDT Friday for Buchanan-Delaware-
     Dubuque.

IL...Flash Flood Watch until 1 AM CDT Friday for Jo Daviess-
     Stephenson.

MO...NONE.
&&

SYNOPSIS...Ervin
SHORT TERM...Ervin
LONG TERM...08
AVIATION...McClure
Hazardous weather outlook, Sep 12, 3:26 AM CST, 16 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
426 AM CDT Thu Sep 12 2019

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-130930-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
426 AM CDT Thu Sep 12 2019

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

This afternoon and evening: The Storm Prediction Center has a
slight risk for severe thunderstorms across the entire outlook
area. A strong cold front will sweep a line of thunderstorms,
some possibly severe, across the outlook area. The main risk will
be damaging winds and possible large hail. However, a stalled
boundary in eastern Iowa may serve as a focus for discrete
supercells which may produce tornadoes. This risk is greatest
north of Interstate 80 in eastern Iowa.

In addition: due to the intense rainfall rates that will accompany
these storms, there is the potential for flash flooding especially
along the Highway 20 corridor in Iowa and Illinois. This area has
received several inches of rain in the past week and is the most
vulnerable to flash flooding. A flash flood watch is in effect
through this evening for that area.

Heat index values in the lower to mid 90s can be expected this
afternoon mainly along and south of Interstate 80.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Friday: West winds will gust up to 35 mph especially north of
Interstate 80.

Saturday night: Scattered thunderstorms are expected to develop
as a warm front returns to the area. The Storm Prediction Center
has a marginal risk for severe storms in eastern Iowa, northwest
of a Dubuque to Sigourney line.

.SPOTTER INFORMATION STATEMENT...

Spotter and amateur radio activation may be needed this afternoon
and evening.

Haase

In the hours before

Local storm report, Sep 12, 7:20 PM CST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
820 PM CDT THU SEP 12 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     FLASH FLOOD      2 WNW DUBUQUE           42.51N 90.72W
09/12/2019                   DUBUQUE            IA   EMERGENCY MNGR

            STALLED CAR NEAR KAUFMANN AVE AND TRYGG DR
            DUE TO RAPID RISING WATER.

&&

GROSS
Local storm report, Sep 12, 7:22 PM CST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
822 PM CDT THU SEP 12 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     FLASH FLOOD      1 E DUBUQUE             42.51N 90.66W
09/12/2019                   DUBUQUE            IA   EMERGENCY MNGR

            DAMAGE TO CARS THAT STALLED IN LOW LYING
            INTERSECTIONS IN TOWN, NEAR 12TH AND ELM.

&&

GROSS
Special weather statement, Sep 12, 7:28 PM CST, 41 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
828 PM CDT Thu Sep 12 2019

ILC015-085-IAC045-097-130215-
Jo Daviess-Carroll-Jackson-Clinton-
828 PM CDT Thu Sep 12 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT JO DAVIESS...
NORTHWESTERN CARROLL...EASTERN JACKSON AND NORTH CENTRAL CLINTON
COUNTIES UNTIL 915 PM CDT...

At 828 PM CDT, radar indicated strong thunderstorms were located
along a line extending from Hazel Green to near Delmar. Movement was
northeast at 55 mph.

Wind gusts up to 50 mph are possible with these storms.

Locations impacted include...
Galena, Savanna, Bellevue, Stockton, Warren, Preston, Hanover,
Elizabeth, Woodbine, Delmar, Miles, Andrew, Scales Mound, Apple
River, Springbrook, Council Hill, Nora, Spragueville, Schapville and
Massbach.

Torrential rainfall is also occurring with these storms. Minor
flooding of low lying areas, creeks, streams and urban areas is
possible. If you encounter water over a roadway, do not drive through
it.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4219 8992 4187 9072 4238 9051 4238 9048
      4240 9051 4251 9046 4251 8993
TIME...MOT...LOC 0128Z 236DEG 46KT 4251 9041 4198 9063

Speck
Local storm report, Sep 12, 7:31 PM CST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
831 PM CDT THU SEP 12 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0828 PM     HEAVY RAIN       1 N DUBUQUE             42.52N 90.69W
09/12/2019  M1.75 INCH       DUBUQUE            IA   TRAINED SPOTTER

            RAINFALL IN ONE HOUR.

0828 PM     FLASH FLOOD      1 N DUBUQUE             42.52N 90.69W
09/12/2019                   DUBUQUE            IA   TRAINED SPOTTER

            FLASH FLOODING NEAR 32ND & N. GRANDVIEW
            AREA.

&&
Local storm report, Sep 12, 7:42 PM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
842 PM CDT THU SEP 12 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 PM     HEAVY RAIN       3 SSW CENTER JUNCTION   42.09N 91.12W
09/12/2019  M1.43 INCH       JONES              IA   TRAINED SPOTTER

            RAINFALL OVER THE PAST 2 1/2 HOURS.

&&
Special weather statement, Sep 12, 8:02 PM CST, 7 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
902 PM CDT Thu Sep 12 2019

ILC177-130245-
Stephenson-
902 PM CDT Thu Sep 12 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT STEPHENSON COUNTY UNTIL
945 PM CDT...

At 902 PM CDT, radar indicated strong thunderstorms were located
along a line extending from Warren to 6 miles east of Massbach.
Movement was northeast at 50 mph.

Wind gusts of 50 to 55 mph are possible with these storms.

Locations impacted include...
Freeport, Lena, Pearl City, Cedarville, Davis, Dakota, Winslow, Rock
City, Buena Vista, Loran, Rock Grove, Oneco, Orangeville, Kent,
Eleroy, Damascus, Lake Le-Aqua-
na State Park, Mc Connell, Scioto Mills and Winneshiek.

Torrential rainfall is also occurring with these storms. Minor
flooding of low lying areas, creeks, streams and urban areas is
possible. If you encounter water over a roadway, do not drive through
it.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4250 8940 4237 8940 4222 8992 4251 8992
TIME...MOT...LOC 0202Z 243DEG 45KT 4250 8999 4222 9001

Speck

The radar

The Quad Cities radar (KDVN), 109 km away, was scanning. The volume nearest the first event began at 02:08 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Jo Daviess

When
September 12, 8:09 PM CST
Where
Jo Daviess County, 0.86 mi SW of Warren
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.490, -89.990

A trained spotter reported small tree branches down.

Flash Flood, Stephenson

When
September 12, 10:30 PM CST to September 13, 3:00 AM CST
Where
Stephenson County, 1.72 mi NW of Eleroy
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
42.350, -89.790

The Emergency Manager reported water 4 inches deep was over Highway 20. Law Enforcement was advising motorists to avoid that stretch of Highway 20.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2019Every state in 2019This day in weather historyWarnings in Illinois, September 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 856598, 856596.